Arizona, 2020Dust Devil in Arizona, April 21, 2020
April 21, 2020 · NWS FGZ · 1 event in 1 county or zone
A shortwave trough moving across Arizona brought scattered shower and thunderstorm activity to northern Arizona. One of the showers produce a gust front that spun up a vortex.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moving across Arizona brought scattered shower and thunderstorm activity to northern Arizona. One of the showers produce a gust front that spun up a vortex.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 21, 9:21 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 21, 9:21 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
921 AM MST Tue Apr 21 2020
.SYNOPSIS...A weather system will bring showers to the region
through early evening, most widespread along and north of
Interstate 40. A few thunderstorms will also be possible. From
Wednesday through the remainder of the week, expect warming
temperatures and dry weather.
&&
.DISCUSSION...Scattered shower activity is ongoing this morning
from Fraziers Well to the Grand Canyon and northward. We are
beginning to see some cumulus development to the south as daytime
heating begins. This is all in response to yet another shortwave
trough set to cross the state today. As the surface continues to
warm, expect widespread shower activity to develop generally from
Prescott to Payson and northward. Coverage of showers will be
greatest along and north of Interstate 40. Model soundings
indicate anywhere from 200-400 J/kg of CAPE this afternoon, with
LI values from -1 to -3 C. Therefore, expect a few thunderstorms
to develop as well with small hail and lightning being the primary
hazards. Otherwise, expect mild temperatures with typical west to
southwest afternoon breezes. The trough will push east of the
state tonight, with decreasing shower chances and clearing skies.
A weak system will brush the Four Corners region on Thursday,
with breezy northwest winds developing. Otherwise, high pressure
will be the dominate weather feature for the next several days. By
the weekend, most mountain locations will see temperatures in the
upper 60s to mid 70s with many mid elevation locations such as
Winslow and Prescott climbing into the 80 degree range. The low
desert of central Arizona and the Phantom Ranch area will see high
temperatures in the mid to upper 90s.
Even warmer weather is possible as we head into next week as
strong high pressure becomes centered over Arizona. At this time,
record daily high temperatures look to be within reach in the
Tuesday-Wednesday timeframe. Stay tuned.
&&
.PREV DISCUSSION /306 AM MST/...Yet another shortwave trough will
move across northern Arizona today. A cool air mass aloft
associated with the trough will combine with daytime heating to
destabilize the air mass. As a result, starting late this morning
and lasting through the early evening a widespread area of showers
with embedded thunderstorms will develop primarily along and
north of Interstate-40. Temperatures should remain on the mild
side. Look for the usual afternoon southwest breezes shifting to a
more westerly direction later in the afternoon. All shower
activity is expected to end by mid evening as the current trough
moves to the east.
From Wednesday onward...High pressure will take control of the
southwest United States. A fast moving and weak weather
disturbance will bring a slight chance of showers to the Four
Corners on Thursday and kick up some northwesterly breezes. Other
than that warm temperatures, mainly clear skies and light winds
are in store by the end of the week as high pressure builds over
Arizona. By the weekend most mountain locations will see
temperatures in the upper 60s to mid 70s with many mid elevation
locations such as Winslow and Prescott climbing into the 80
degree range. The low desert of central Arizona and the Phantom
Ranch area will see high temperatures in the mid to upper 90s. The
inevitable dry and hot progression of spring in Arizona has
begun.
&&
.AVIATION...For the 18Z package...Widespread showers and a few
thunderstorms will develop through the early evening hours along and
north of a KPRC-KPAN-KINW line. Surface winds will generally be
westerly at 5-15 kts with gusts of 15-25 kts. Winds will weaken
after sunset. Precipitation chances will decrease from west to east
this evening. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Chances for showers and thunderstorms increase
through this morning and are highest in the afternoon. Dry and
warmer conditions will return Wednesday. Westerly breezes today will
become north-northwesterly by Wednesday.
Thursday through Saturday...Dry weather with warmer than normal
temperatures are expected through the period. Winds will be gustiest
on Thursday before becoming lighter for Friday and Saturday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS/McCollum
AVIATION...TPS
FIRE WEATHER...NL
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Apr 21, 9:51 AM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1051 AM MDT Tue Apr 21 2020
AZZ009-211745-
Northeast Plateaus and Mesas Hwy 264 Northward-
1051 AM MDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1145 AM
MDT...
At 1048 AM MDT, Doppler radar was tracking a thunderstorm near
Antelope Creek Basin, or 19 miles south of Page. This storm was
nearly stationary.
Pea size hail will be possible with this storm.
Locations impacted include...
Antelope Creek Basin and Antelope Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
flowing water in washes and slot canyons. Do not enter or drive your
vehicle through flooded areas or roadways.
&&
LAT...LON 3647 11146 3671 11153 3677 11127 3660 11118
TIME...MOT...LOC 1648Z 131DEG 0KT 3664 11136
MAS
Special weather statement, Apr 21, 10:18 AM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1118 AM MDT Tue Apr 21 2020
AZZ012-211815-
Little Colorado River Valley in Coconino County-
1118 AM MDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM
MDT/1115 AM MST/...
At 1116 AM MDT/1016 AM MST/, Doppler radar was tracking a strong
thunderstorm near Gray Mountain, or 31 miles south of Tuba City,
moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Coconino County.
LAT...LON 3559 11147 3577 11147 3580 11117 3559 11116
TIME...MOT...LOC 1716Z 270DEG 18KT 3569 11138
MAS
Special weather statement, Apr 21, 10:45 AM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1045 AM MST Tue Apr 21 2020
AZZ007-008-037-211830-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
1045 AM MST Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 1130 AM MST...
At 1043 AM MST, Doppler radar was tracking a thunderstorm near
Seligman, or 46 miles northwest of Chino Valley, moving east at 10
mph. This will impact Interstae 40.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Seligman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding or ponding of water on roadways. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3522 11299 3534 11301 3543 11274 3517 11271
TIME...MOT...LOC 1743Z 264DEG 8KT 3529 11296
MAS
Special weather statement, Apr 21, 11:55 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1255 PM MDT Tue Apr 21 2020
AZZ007-012-040-211930-
Little Colorado River Valley in Coconino County-Coconino Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
1255 PM MDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 130 PM
MDT/1230 PM MST/...
At 1254 PM MDT/1154 AM MST/, Doppler radar was tracking a strong
thunderstorm near Cameron, or 22 miles southeast of Desert View at
Grand Canyon, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3572 11158 3591 11162 3602 11122 3575 11116
TIME...MOT...LOC 1854Z 259DEG 15KT 3584 11152
MAS
Dust Devil, Coconino
- When
- April 21, 12:17 PM MST
- Where
- Coconino County, 2.59 mi SSW of Sunset Crater
- Reported by
- Social Media
- Coordinates
- 35.315, -111.517
A video on social media showed a whirl of dust at or near the ground near the gust from from a storm. There was no condensation funnel. The wind in the circulation was estimated to be 50 MPH.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 21 to 22, 2020$1.1 million · EF1 · 64 events
- Strong Wind in West Virginia, April 21, 2020$90,000 · 10 events
- Tornado and Hail in New Jersey, April 21, 2020EF0 · 43 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 202059 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 202012 events
- Hail in Texas, April 21, 20202 in hail · 10 events
- Hail and Damaging Winds in New Jersey, April 21, 2020$12,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Erie, April 21, 20206 events
- Drought in Florida, April 21 to 30, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20206 events
- Damaging Winds in Pennsylvania, April 21, 202053 kt wind · 5 events
- Hail and Damaging Winds in Delaware, April 21, 202056 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883431.